Nebraska, 2008Tornado and Hail in Nebraska, July 14, 2008
July 14, 2008 · NWS LBF · 15 events in 3 counties and zones
Thunderstorms developed along an area of low pressure that extended northeast across southwest Nebraska by late afternoon. The thunderstorms initially produced a landspout tornado and large hail, but then transitioned into damaging winds as they moved eastward.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $126,000
- Crop damage
- $15,000
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along an area of low pressure that extended northeast across southwest Nebraska by late afternoon. The thunderstorms initially produced a landspout tornado and large hail, but then transitioned into damaging winds as they moved eastward.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 14, 12:58 PM MST, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 14, 12:58 PM MST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
258 PM CDT MON JUL 14 2008
.DISCUSSION...
SURFACE CONVERGENCE FOCUSED NEAR A LINE FROM OGALLALA THROUGH
STAPLETON AND BASSETT EARLY THIS AFTERNOON. LARGE SCALE ASCENT
ASSOCIATED WITH THE APPROACH OF MID LVL DISTURBANCE MOVING THROUGH
SERN WY/NCTRL CO ATTM WILL BE A FOCUS FOR ISOLATED TO SCATTERED TSTM
DEVELOPMENT AFTER 21Z. 35-45 KT OF 0-6 KM BULK SHEAR...SUGGESTS THAT
A FEW OF THESE STORMS WILL BECOME SEVERE...PRODUCING LARGE HAIL AS
WELL AS DAMAGING SFC WINDS AND LOCALLY HEAVY RAINFALL INTO EARLY
THIS EVENING.
MOISTURE TRANSPORT WILL PERSIST NEAR AND SOUTH OF BOUNDARY AS A 40
KT LLJ DEVELOPS ACROSS SRN NEBR. THE INFLUX OF MOISTURE ALONG WITH
CONVERGENCE ON THE NOSE OF THE LLJ APPEAR TO FAVOR POSSIBLE MCS
DEVELOPMENT FOR AREAS SOUTH OF HIGHWAYS 91 AND 2/ AND EAST OF
HIGHWAY 83. HIGHEST POPS HAVE BEEN SHIFTED FURTHER SOUTHEAST THAN
PREVIOUS FCST.
A WARM FRONT WILL LIFT NORTH TO NEAR THE NEBR/SD BORDER BY 00Z WED.
HIGH TEMPERATURES WILL RISE A COUPLE DEGREES FROM TODAY INTO THE MID
90S. S/W RIDGING AND MID LVL WARMING WILL EFFECTIVELY CAP THE ATMOS
ACROSS THE SERN HALF OF FA DURING LATE AFTN...AS ISOLATED TSTM
REMAIN POSSIBLE ACROSS THE NORTHWEST.
DURING TUESDAY NIGHT...THE FOCUS FOR A NOCTURNAL MCS IS FAVORABLE IN
NCTRL NEBR (MOST LIKELY CONGEALING IN CHERRY AND BROWN COUNTY) AIDED
AGAIN BY LLVL JET...PROPAGATING TO THE SOUTHEAST PER CORFIDI VECTOR
AND THKNS DIFLUENCE. POPS NEAR 30 PECENT PORTIONS OF NCTRL NEBR.
WEDNESDAY AFTERNOON POTENTIALLY LOOKS TO BE THE WARMEST DAY...DUE TO
MORE MID LEVEL WARMING. USING H7 TEMPS AT OR BELOW 13C AS A
REFERENCE FOR WHERE LONGER SUSTAINED UPDRAFTS MAY OCCUR...INDICATED
SLIGHTLY COOLER AREA NEAR SFC BOUNDARY ACROSS FAR NRN NEBR EAST OF
CODY NEBR IN CHERRY COUNTY. THIS WILL BE THE FAVORED AREA FOR A
SMALL MCS. POPS NEAR 30 PERCENT FOR FAR NRN NEBR.
BEST TSTM CHC WILL FOCUS ON THUR AFTN THROUGH THUR NIGHT. MID LEVEL
COOLING CAUSED BY S/V THROUGH AND H7 TEMPS COOLING TO NEAR OR BELOW
13C FOR MOST OF FORECAST AREA IS SUGGESTIVE OF MORE WIDESPREAD
SUSTAINED UPDRAFTS. PRECIPITABLE WATER VALUED PEAK OUT NEAR 1.75 TO
2 INCHES NEAR AND NORTH OF SFC FRONT. GREATEST THREAT FOR SEVER
WEATHER INCLUDING LG HAIL...WIND DMG AND EVEN FLASH FLOOD WILL BE
PRESENT THURSDAY AFTN AND THUR NIGHT.
SUBSIDENCE BEHIND THIS SYSTEM AND WEAK RIDGING DEVELOPING OVER THE
HIGH PLAINS BY FRIDAY NIGHT IS SUGGESTIVE OF MAINLY A SLIGHT CHC FOR
TSTMS FRIDAY THROUGH MONDAY. A COOLDOWN INTO THE UPPER 80S FRIDAY
WILL BRING A WARMUP BACK INTO THE LOWER AND MID 90S BY SUNDAY. THE
JURY IS STILL OUT ON WHETHER A COLD FRONT WILL PASS ACROSS SUNDAY
NIGHT WITH COOLER MONDAY. FOR NOW FOLLOWED HPC TEMPS WITH UPPER 80S
TO LOWER 90S FOLLOWED.
&&
.AVIATION...
STRONG MOISTURE RETURN TO WESTERN AND NORTH CENTRAL NEBRASKA AND
STRONG HEATING WILL LEAD TO SCATTERED CONVECTION OVER THE AREA
DURING THE EVENING HOURS...POSSIBLY CONTINUING INTO THE EARLY
MORNING HOURS. CONDITIONS NEAR THESE STORMS MAY DROP INTO THE MVFR
CATEGORY DUE TO LIMITED VSBYS IN THE RAIN SHOWERS. WINDS AND HAILS
WILL BE THREATS TO LIGHT AIRCRAFT NEAR THESE STORMS AS WELL. THE
ADDED MOISTURE TO THE LOWER ATMOSPHERE COMBINED WITH AREAS OF
RAINFALL MAY LEAD TO THE PRODUCTION OF STRATUS ACROSS WESTERN
NEBRASKA BUT CONFIDENCE IS LOW IN PLACEMENT AND COVERAGE TO PLACE IN
TAF FORECASTS.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&
ROBERG/13
Hazardous weather outlook, Jul 14, 1:35 PM MST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT MON JUL 14 2008
NEZ004>010-022>029-035>038-056>059-069>071-094-152045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
335 PM CDT MON JUL 14 2008 /235 PM MDT MON JUL 14 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TONIGHT.
A RETURN OF MOISTURE TO PORTIONS OF WESTERN AND NORTH CENTRAL
NEBRASKA COMBINED WITH STRONG HEATING HAS ALLOWED THE ATMOSPHERE
TO BECOME MODERATELY UNSTABLE. AS A RESULT SCATTERED THUNDERSTORM
DEVELOPMENT IS EXPECTED THROUGH AT LEAST THE LATE EVENING
HORUS...A FEW OF THESE STORMS MAY REACH SEVERE LIMITS WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN THREATS. THE MAIN AREA OF
CONCERN WILL BE ALONG AND EAST OF A BIG SPRINGS TO THEDFORD TO
SPRINGVIEW LINE.
THESE STORMS SHOULD TRACK TO THE SOUTHEAST THROUGH THE LATE
EVENING AND MAY PERSIST INTO THE EARLY MORNING HOURS ACROSS
PORTIONS OF SOUTHWEST AND CENTRAL NEBRASKA. THE MAIN THREAT WILL
BE FROM HEAVY RAINFALL...THROUGH ISOLATED REPORTS OF LARGE HAIL
CAN NOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
DEEP TROPICAL MOISTURE WILL REMAIN IN PLACE TUESDAY THROUGH
SUNDAY. A WEAK STATIONARY FRONT WILL WAFFLE NORTH AND SOUTH
THROUGH NEBRASKA AND PARTS OF THE CENTRAL PLAINS PROVIDING FOCUS
FOR ISOLATED TO SCATTERED THUNDERSTORMS EACH DAY. A FEW STORMS
COULD BECOME SEVERE AND PRODUCE LARGE HAIL...WIND DAMAGE AND
INTENSE RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS PORTIONS OF
WESTERN AND NORTH CENTRAL NEBRASKA.
&&
THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)
13
Event by event
9 hail, 5 thunderstorm wind, 1 tornado. Local standard time, as filed.
Tornado, Perkins
- When
- July 14, 2:35 PM MST to 3:17 PM MST
- Where
- Perkins County, 15 mi W of Grant
- Rating
- EF0
- Path length
- 0.2 mi
- Path width
- 20 yd
- Reported by
- Trained Spotter
- Coordinates
- 40.850, -102.007
A landspout tornado touched down over open pasture and moved very little throughout the 42 minutes it was on the ground. Because of the high cloud bases, the landspout tornado was seen by numerous people.
Hail, Lincoln
- When
- July 14, 4:25 PM CST
- Where
- Lincoln County, 7.5 mi SW of Sutherland Res
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.060, -101.260
Hail, Lincoln
- When
- July 14, 4:50 PM CST
- Where
- Lincoln County, 7 mi SSE of Hershey
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.076, -100.948
Hail, Lincoln
- When
- July 14, 5:00 PM CST
- Where
- Lincoln County, 3.4 mi SSW of North Platte
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.105, -100.805
Thunderstorm Wind, Lincoln
- When
- July 14, 5:10 PM CST to 5:15 PM CST
- Where
- Lincoln County, 3 mi NW of North Platte to 1.83 mi SSE of North Platte
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $100,000
- Crop damage
- $15,000
- Reported by
- NWS Employee
- Coordinates
- 41.181, -100.821
The winds brought down large tree branches throughout North Platte. The frame of a new pharmacy being built near the hospital collapsed in the wind. Corn crops were also damaged.
Hail, Lincoln
- When
- July 14, 5:14 PM CST
- Where
- Lincoln County, 4.18 mi S of North Platte
- Measured
- 1 in hail
- Property damage
- $15,000
- Reported by
- NWS Employee
- Coordinates
- 41.090, -100.770
Winds of 60 MPH also accompanied the hail.
Thunderstorm Wind, Lincoln
- When
- July 14, 5:14 PM CST
- Where
- Lincoln County, 4.2 mi S of North Platte
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.089, -100.780
Hail, Lincoln
- When
- July 14, 5:16 PM CST
- Where
- Lincoln County, 1.48 mi SSE of North Platte
- Measured
- 0.75 in hail
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 41.130, -100.770
Wind gusts of 50 mph accompanied the hail.
Hail, Lincoln
- When
- July 14, 5:30 PM CST
- Where
- Lincoln County, 5.15 mi WNW of Wellfleet
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.780, -100.820
Nickel size hail covered the ground.
Hail, Lincoln
- When
- July 14, 5:30 PM CST
- Where
- Lincoln County, 4 mi SW of North Platte
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.109, -100.834
Hail, Lincoln
- When
- July 14, 5:54 PM CST
- Where
- Lincoln County, 16.98 mi NE of North Platte
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.324, -100.549
Thunderstorm Wind, Lincoln
- When
- July 14, 5:59 PM CST
- Where
- Lincoln County, 4.3 mi NE of North Platte
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 41.194, -100.722
The winds tore shingles off the roof of a home.
Thunderstorm Wind, Lincoln
- When
- July 14, 6:00 PM CST
- Where
- Lincoln County, 8.46 mi SE of Brady
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.940, -100.260
Thunderstorm Wind, Custer
- When
- July 14, 6:25 PM CST
- Where
- Custer County, 6.8 mi W of Oconto
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.140, -99.910
Hail, Custer
- When
- July 14, 6:40 PM CST
- Where
- Custer County, 8.42 mi NNE of Arnold
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.540, -100.130
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 14 to 15, 20082 deaths · 1 event
- Flash Flood in New Mexico, July 14, 20081 death · $25,000 · 1 event
- Hail and Damaging Winds in Nebraska, July 14 to 15, 2008$1.4 million · 1.75 in hail · 10 events
- Tornado and Hail in Minnesota, July 14, 2008$275,000 · EF0 · 5 events
- Flash Flooding and Damaging Wind in Georgia, July 14, 2008$36,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in Minnesota, July 14, 20081 in hail · 28 events
- Damaging Wind and Lightning Strike in Texas, July 14, 2008$25,000 · 50 kt wind · 2 events
- Lightning Strike in Virginia, July 14, 2008$20,000 · 1 event
- Hail and Damaging Winds in North Carolina, July 14, 20081 in hail · 3 events
- Heavy Rain in Florida, July 14 to 15, 20082 events
- Flash Flooding in California, July 14 to 15, 2008$10,000 · 2 events
- Flash Flood and Hail in Nevada, July 14, 2008$5,000 · 0.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121658, 121668, 121682, 121685, 121686, 121667, 124266, 121666, 121665, 124267, 121674, 121687, 121663, 121664, 121677.